Montana, 2011

Hail in Montana, July 3, 2011

July 3, 2011 · NWS GGW · 3 events in 2 counties and zones

Upper-level support for unstable surface conditions set the stage for the development of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Upper-level support for unstable surface conditions set the stage for the development of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 3:56 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 3:56 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
456 PM MDT SUN JUL 3 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
UPDATED FOR SEVERE THUNDERSTORM 590 FOR MOST OF NE MT. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
TUESDAY...AIRMASS VERY UNSTABLE WITH LIFTED INDEXES AS LOW AS -9
AND CAPES TO 2600 J/KG. CONVECTIVE TEMPS VERY HIGH THOUGH WITH
CLEAR SKIES THRU MOST OF E MT. ANY CONVECTIVE UNTIL EVENING WILL
BE COMING OFF THE MOUNTAINS FAR TO OUR SW. THIS JUST NOW STARTING
OVER SW MT

THERMAL TROUGH OVER CENTRAL MT...WITH COLD FRONT NOT VERY DISTINCT
AT SURFACE...BUT SEEN OVER W MT ON WATER VAPOR SATELLITE
CHANNEL...MOVING ENE. THIS WILL INTENSIFY AS IT CATCHES UP TO THE
THERMAL SURFACE TROUGH. THE FRONT AND TROUGH WILL BE THE MAIN
FOCUS FOR THE SCATTERED THUNDERSTORMS EXPECTED TONIGHT. OVERALL UPPER
AIR SUPPORT IS MAINLY TO OUR N THOUGH. SHEAR SHOULD INCREASE IN
0-6KM LAYER TO FAVORABLE 40 KT. IT WON'T TAKE MUCH  TO GENERATE A
FEW SEVERE THUNDERSTORMS...WITH MOST OF CWA IN SLIGHT RISK PER
SWODY1.

LARGE-SCALE PATTERN HAS A STRONG UPPER HIGH OVER THE WESTERN
STATES...BUT MT KIND OF ON N EDGE. THE RESULT IS BRIEF INTRUSIONS
OF HOT AIR...AND FAST W FLOW WILL MEAN A FEW SHORTWAVES.

THERE IS A PERIOD OF 850 MB WINDS TO 30 KT EARLY MON MORN...MAY
MIX TO SURFACE FOR SHORT TIME WITH COOL ADVECTION. OTHERWISE DRIER
AND LESS UNSTABLE AIR TO ARRIVE FOR GENERALLY DRY...SUNNY...AND A
LITTLE COOLER WEATHER FOR MONDAY. NAM INDICATED SOME HIGH CLOUDS
FROM THE SW...BUT LITTLE PRECIP CHANCE. A SURFACE HIGH MOVES
ACROSS S CANADA MON NIGHT. TUE HAS A LITTLE STRONGER SHORTWAVE AND
MORE UNSTABLE AIRMASS AGAIN FOR ISOLATED THUNDERSTORMS. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GOING FORECAST LOOKS GOOD AND NO CHANGES WERE MADE. 12Z ECMWF IS
SLOWING UP THE PROGRESSION OF THE UPPER TROUGH SCHEDULED TO ARRIVE
IN THE AREA LATE IN THE WEEK. GFS MORE CONSISTENT WITH IT/S
SOLUTIONS AND MUCH WEAKER WITH THIS SYSTEM. JAMBA

PREVIOUS DISCUSSION...
MODERATELY ACTIVE WEST TO SOUTHWEST FLOW ALOFT PERSISTS THROUGH
THE WEEK. COMBINED WITH STATIONARY LEE TROF/DRY LINE OVER CENTRAL
MONTANA WITH LOW LEVEL SOUTHEAST FLOW ADVECTING MOISTURE INTO
EASTERN MONTANA...THUNDERSTORMS WILL BE POSSIBLE MOST DAYS.

PICTURE GETS A LITTLE FUZZIER BY THE WEEKEND WITH ECMWF BRINGING
STRONG CLOSED LOW OUT OF THE PACIFIC NORTHWEST INTO CENTRAL
CANADA. GEM FARTHER NORTH WITH THIS FEATURE WHILE GFS IS MUCH
WEAKER WITH JUST AN OPEN WAVE. IF THE STRONGER FEATURE DEVELOPS
THIS COULD SHUT OFF THE THUNDERSTORMS BRIEFLY LATE IN THE WEEK
WITH DRY SLOT PUSHING INTO MONTANA. EBERT

&&

.AVIATION...
A STICKY AIRMASS BEING CAPPED THIS AFTERNOON ACROSS THE AREA.
SCATTERED STORMS ARE EXPECTED TO MOVE EAST OR NORTHEAST ACROSS THE
AREA THIS EVENING POSSIBLY BRINGING STRONG WINDS AND LARGE HAIL.
NORTHWEST WINDS AND CLEAR SKIES RETURN TO THE AREA ON THE FOURTH.
JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 3, 4:05 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
505 PM MDT SUN JUL 3 2011

MTZ024>027-042315-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
505 PM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST
MONTANA UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WILL SPREAD
NORTHEAST ACROSS THE AREA TONIGHT. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OVER 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE YELLOWSTONE RIVER WILL BE ON THE RISE ONCE AGAIN INTO EARLY
THIS WEEK. LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT
GLENDIVE ON MONDAY AFTERNOON...AND TUESDAY NIGHT IN SIDNEY.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>023-059>062-042315-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
505 PM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST
MONTANA UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WILL SPREAD
NORTHEAST ACROSS THE AREA TONIGHT. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OVER 60
MPH.

SCATTERED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA
TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 54 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Phillips

When
July 3, 6:50 PM MST
Where
Phillips County, 10 mi S of Saco
Measured
0.88 in hail
Reported by
Public
Coordinates
48.325, -107.330

Hail, Valley

When
July 3, 7:35 PM MST to 7:40 PM MST
Where
Valley County, Hinsdale to 3 mi NNW of Hinsdale
Measured
0.88 in hail
Reported by
Public
Coordinates
48.400, -107.080

Penny- to nickel-sized stones reported with heavy rain.

Hail, Valley

When
July 3, 8:05 PM MST
Where
Valley County, Opheim
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.850, -106.400

Mainly pea-sized stones fell with some nickel-sized stones and moderate rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333946, 333948, 333950.